Alert archive / Illinois / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 272, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at Sep 21, 2008, 1:26 PM CDT for Champaign County, Douglas County, Illinois. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 21, 2008, 1:26 PM CDT (18:26 UTC)
- Expired
- Sep 21, 2008, 2:11 PM CDT
- In force
- 45 min
- Issued by
- NWS Lincoln, IL
- Area
- Storm-based polygon
Counties Champaign County, IL, Douglas County, IL
The radar
The Lincoln radar (KILX), 92 km from the middle of the area, began a volume at 18:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 6.4 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 34 J/kg
- Mixed-layer CIN
- -102 J/kg
- Mixed-layer LCL
- 1227 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -21 m²/s²
- 0-3 km storm-relative helicity
- 14 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KILX 211826 SVRILX ILC019-041-211930- /O.NEW.KILX.SV.W.0272.080921T1826Z-080921T1930Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LINCOLN IL 126 PM CDT SUN SEP 21 2008 THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... DOUGLAS COUNTY IN EAST CENTRAL ILLINOIS... SOUTHWESTERN CHAMPAIGN COUNTY IN EAST CENTRAL ILLINOIS... * UNTIL 230 PM CDT. * AT 126 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED 2 MILES WEST OF CAMARGO...OR ABOUT 4 MILES EAST OF TUSCOLA...AND WAS MOVING NORTHWEST AT 9 MPH. * LOCATIONS IMPACTED INCLUDE... TUSCOLA... PESOTUM... TOLONO... ANOTHER LOCATION IN THIS WARNING IS...VILLA GROVE. IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING...BUT STAY AWAY FROM WINDOWS. REPORT ANY SEVERE WEATHER OR DAMAGE TO YOUR LOCAL EMERGENCY MANAGER...OR THE NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER SERVICE. LAT...LON 3987 8846 4013 8845 3981 8802 3965 8823 TIME...MOT...LOC 1826Z 137DEG 8KT 3981 8822 $$ HJS
2 follow-up statements
000 WWUS53 KILX 211847 SVSILX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE LINCOLN IL 147 PM CDT SUN SEP 21 2008 ILC019-041-211930- /O.CON.KILX.SV.W.0272.000000T0000Z-080921T1930Z/ CHAMPAIGN-DOUGLAS- 147 PM CDT SUN SEP 21 2008 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM CDT FOR SOUTHWESTERN CHAMPAIGN AND DOUGLAS COUNTIES... AT 141 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED 3 MILES NORTHEAST OF TUSCOLA...MOVING NORTHWEST AT 9 MPH. PEOPLE NEAR THESE LOCATIONS ARE STILL THREATENED... PESOTUM... SADORUS... TOLONO... LAT...LON 3987 8846 4013 8845 3981 8802 3965 8823 TIME...MOT...LOC 1847Z 137DEG 8KT 3984 8826 $$
000 WWUS53 KILX 211911 SVSILX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE LINCOLN IL 211 PM CDT SUN SEP 21 2008 ILC019-041-211921- /O.CAN.KILX.SV.W.0272.000000T0000Z-080921T1930Z/ CHAMPAIGN-DOUGLAS- 211 PM CDT SUN SEP 21 2008 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN CHAMPAIGN AND DOUGLAS COUNTIES IS CANCELLED... AT 203 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORM THAT HAD PROMPTED THE WARNING HAD WEAKENED...THUS THE WARNING HAS BEEN CANCELLED. LAT...LON 3987 8846 4013 8845 3981 8802 3965 8823 TIME...MOT...LOC 1911Z 137DEG 8KT 3988 8831 $$ HJS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 21, 12:34 PM CDT, 52 minutes earlier.
Area forecast discussion, Sep 21, 12:34 PM CDT, 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 1234 PM CDT SUN SEP 21 2008 .DISCUSSION... ISSUED 1037 AM CDT SUN SEP 21 2008 UPPER LEVEL LOW NOW AN OPEN WAVE...WITH VERY LITTLE IF ANY PROGRESSION TO THE EAST. EXPECTING YESTERDAYS WEATHER TO CONTINUE...WITH SCT SHOWERS AND THUNDERSTORMS THROUGH THE AFTERNOON. VERY LITTLE PROBLEMS WITH THE CURRENT FORECAST AND ONLY MADE SOME TWEAKS HERE AND THERE. NO ZONE UPDATES ANTICIPATED. && .AVIATION... ISSUED 1231 PM CDT SUN SEP 21 2008 NO MAJOR CHANGES IN THE FORECAST. MUCH OF THE 24 HRS WILL REMAIN IN VFR...THIS AFTERNOON WITH VCTS...AS CONVECTION IS VERY SCATTERED ACROSS THE AREA. LATER THIS EVENING...CONVECTION EXPECTED TO DIE DOWN. AFTER MIDNIGHT...VSBYS DROPPING INTO MVFR...WITH SOME IFR VSBYS FCST FOR SPI AND DEC...CLOSER TO A LLVL MOISTURE POOL. BACK UP TO VFR SHORTLY AFTER SUNRISE. WINDS LIGHT THROUGH THE 24 HOURS. HJS && .PREV DISCUSSION... ISSUED 206 AM CDT SUN SEP 21 2008 SATELLITE IMAGES SHOWING WEAK UPPER LOW CONTINUING TO SPIN NEAR THE ST LOUIS AREA. SHOWERS AND THUNDERSTORMS WHICH HAD FORMED ON SATURDAY...IN ASSOCIATION WITH THIS FEATURE...HAD LARGELY DIMINISHED BY THE OVERNIGHT HOURS. HOWEVER...SOME LIGHT SHOWERS CONTINUE IN SOME AREAS...GENERALLY ALONG AND JUST NORTH OF THE I-70 CORRIDOR. FORECAST ISSUES OF THE DAY DEAL WITH RAIN CHANCES TODAY AND AGAIN TOWARD MID WEEK. SHORT TERM...TODAY THROUGH TUESDAY MODELS IN AGREEMENT THAT THE PESKY UPPER LOW SHOULD MOVE ACROSS ILLINOIS TODAY...ALTHOUGH DIRECTIONS DIFFER A BIT. GFS WANTS TO TAKE THE CENTER OF THE LOW ALONG THE OHIO VALLEY...WHILE NAM FILLS IN THE LOW ACROSS WEST CENTRAL ILLINOIS. IN ANY EVENT...EXPECT MORE SCATTERED SHOWERS AND THUNDERSTORMS TO DEVELOP DURING THE DAY. 4KM WRF MODELS HANDLED PLACEMENT OF SATURDAYS LEADING EDGE OF STORMS ACROSS THE NORTHERN CWA WELL...AND TODAYS RUNS SHOWING THIS OCCURRING AGAIN JUST A BIT FURTHER NORTH. RAINFALL EXPECTED TO DIMINISH TOWRD EARLY EVENING...AS UPPER LOW FINALLY GIVES WAY. IN ITS WAKE...HIGH PRESSURE RIDGE TO MOVE EAST ACROSS THE MISSISSIPPI VALLEY EARLY THIS WEEK...WITH A COUPLE DAYS OF DRY WEATHER. TEMPERATURE WISE...TRENDED A DEGREE OR TWO COOLER THAN THE MET GUIDANCE FOR TODAY...WITH WESTERN PORTIONS OF THE CWA CLOSER TO THE MAV. LONG TERM...WEDNESDAY THROUGH FRIDAY RIDGE SHIFTS EASTWARD AS NEXT SHORTWAVE SWINGS ALONG THE CANADIAN BORDER. ASSOCIATED SURFACE FRONT EXPECTED TO MOVE ACROSS THE PLAINS NORTHEAST TOWARD WESTERN LAKE SUPERIOR...WITH SOUTHERN END IN A WEAKENING TREND BY WEDNESDAY AFTERNOON. KEPT NEAR-20 POPS WEST OF THE ILLINOIS RIVER ON WEDNESDAY...BUT RAIN CHANCES THIS FAR SOUTH ARE NOT GREAT AT THIS POINT. REST OF THE WEEK IS EXPECTED TO REMAIN QUIET...AS MAIN STORM TRACK REMAINS ALONG THE BORDER STATES. GEELHART && .ILX WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Sep 21, 11:44 AM CDT, 1 hour 42 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 1144 AM CDT SUN SEP 21 2008 ILZ029>031-036-037-040-041-047>050-221100- CASS-FULTON-MARSHALL-MASON-MENARD-MORGAN-PEORIA-SCHUYLER-SCOTT- TAZEWELL-WOODFORD- 1144 AM CDT SUN SEP 21 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRALKILXAFDILX ILLINOIS. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE WILL BE SCATTERED SHOWERS AND THUNDERSTORMS ACROSS THE AREA TODAY. NONE OF THE STORMS ARE EXPECTED TO BE SEVERE...HOWEVER LOCALIZED HEAVY RAINFALL WILL BE POSSIBLE BECAUSE ANY STORMS THAT DEVELOP WILL MOVE VERY SLOWLY. FLOODING WILL CONTINUE ALONG THE ENTIRE ILLINOIS RIVER...AS WELL AS THE SANGAMON RIVER FROM PETERSBURG DOWNSTREAM. THE ILLINOIS RIVER IS NEARING ITS CREST AT HAVANA. UPSTREAM FROM HAVANA...THE RIVER WILL SLOWLY FALL. AREAS DOWNSTREAM FROM HAVANA WILL CONTINUE TO SEE RISES FOR THE NEXT COUPLE OF DAYS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY BOTH THE SANGAMON AND ILLINOIS RIVERS WILL REMAIN AT OR ABOVE FLOOD STAGE FOR THE NEXT FEW DAYS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. ILZ027-028-038-042>046-051>057-061>063-066>068-071>073-221100- CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DE WITT- DOUGLAS-EDGAR-EFFINGHAM-JASPER-KNOX-LAWRENCE-LOGAN-MACON-MCLEAN- MOULTRIE-PIATT-RICHLAND-SANGAMON-SHELBY-STARK-VERMILION- 1144 AM CDT SUN SEP 21 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE WILL BE SCATTERED SHOWERS AND THUNDERSTORMS ACROSS THE AREA TODAY. NONE OF THE STORMS ARE EXPECTED TO BE SEVERE...HOWEVER LOCALIZED HEAVY RAINFALL WILL BE POSSIBLE BECAUSE ANY STORMS THAT DEVELOP WILL MOVE VERY SLOWLY. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. HJS
Nearby
Severe Thunderstorm Warnings in Illinois, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.